Colorado, 2008

Flash Flooding and Hail in Colorado, August 8, 2008

August 8, 2008 · NWS BOU · 10 events in 5 counties and zones

In Evergreen, a man suffered minor injuries when he was struck by lightning. It entered his finger, traveled down his body, and exited his foot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$26,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

In Evergreen, a man suffered minor injuries when he was struck by lightning. It entered his finger, traveled down his body, and exited his foot. Heavy rain caused flash flooding over south Denver and its nearby suburbs. Heavy rain, from 2.5 to 4 inches, fell in less than 90 minutes. Firefighters rescued 20 people as water quickly rose along creeks, flooded roadways, and stranded motorists. Three people had to be rescued along Cherry Creek when the bike path flooded. In Morgan County, several county roads were washed out between Wiggins and Orchard. Other roadways in the area were under water as up to 3 inches of rain reportedly fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 2:11 AM MST, 9 hours 59 minutes earlier.

Area forecast discussion, Aug 8, 2:11 AM MST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
311 AM MDT FRI AUG 8 2008

.SHORT TERM...LOW CLOUDS ARE CREEPING NORTH AND WEST ACROSS THE
EASTERN PLAINS THIS MORNING. PRECIPITABLE WATER VALUES AND DEW
POINTS WILL BE SLIGHTLY HIGHER THAN YESTERDAY. DEW POINT READINGS
WILL REMAIN IN THE UPPER 50S AND LOWER 60S THROUGH THE AFTERNOON AND
EVENING. DUE TO A GOOD AMOUNT OF LOW AND HIGH CLOUDS THERE IS QUITE
A BIT OF UNCERTAINTY REGARDING TODAYS HIGH TEMPERATURES. WILL
FOLLOW THE MODELS AND WARM TEMPERATURES ABOUT 4 DEGREES NORTH TO 10
DEGREES SOUTH FROM YESTERDAYS HIGHS. IF THE SKY STAYS
OVERCAST...HIGHS WILL FALL WELL SHORT OF THE FORECAST. BECAUSE OF
THE EXPECTED INCREASE IN TEMPERATURES AND MOISTURE...THE AIRMASS
SHOULD BE MORE UNSTABLE. BOTH THE NAM12 AND GFS SHOW CAPES 1000-2000
J/KG ALONG THE FRONT RANGE. THIS IS MUCH HIGHER THAN YESTERDAYS
CAPES OF 0-500 J/KG. A SHORT WAVE ALONG THE UTAH-COLORADO BORDER
THIS MORNING WILL MOVE NORTHEAST OVER THE RIDGE CENTERED ACROSS THE
STATE AND BE OVER SOUTHERN WYOMING THIS EVENING. THIS MAY HELP
FORCING OVER THE NORTHERN ZONES. NO CHANGE IN MID LEVEL TEMPERATURES
TODAY. SO THE MID LEVEL CAP MAY HOLD BACK CONVECTION...ESPECIALLY IF
WE DONT REACH MAX HEATING.

WILL GO WITH 40-50 POPS FOR THIS AFTERNOON AND EVENING WITH THE
HIGHEST POPS OVER THE NORTHERN AND WESTERN ZONES. LOT OF INGREDIENTS
AROUND FOR HIGH POPS AND HEAVY RAIN TODAY BUT WOULD LIKE TO SEE MORE
FORCING AND A LESS OF A CAP. WILL NOT ISSUE A FLASH FLOOD WATCH AT
THIS TIME...WOULD LIKE TO LOOK AT THE 12Z SOUNDING AND SEE WHAT THE
MID LEVEL CAP IS DOING. IN ADDITION STORMS MAY BE MOVING A LITTLE
QUICKER THAN PREVIOUS DAYS...STILL NOTHING FAST THOUGH.

.LONG TERM...ON SATURDAY THE UPPER LEVEL RIDGE WILL BE LOCATED
AROUND THE FOUR CORNERS AREA WITH A WEAK NNWLY FLOW OVR CO. NAM/GFS
SOUNDINGS NOT IN VERY GOOD AGREEMENT WITH THE AMOUNT OF CAPE AROUND
ON SATURDAY.  THE NAM SOUNDINGS INDICATE VALUES FROM 500-1200 J/KG
IN THE AFTN WITH VALUES ALMOST DOUBLE ON THE GFS SOUNDINGS.  PW
VALUES RANGE FM AROUND 1 INCH AT DEN TO 1.4 INCHES ACRS THE NERN
PLAINS.  HEAVY RAIN WILL CONTINUE TO BE A CONCERN WITH ANY
DEVELOPING TSTMS BUT STORM MOTION WILL BE IN THE 10-15 KT RANGE SO
THE HEAVIER SHOWERS SHUD HAVE A SHORTER DURATION. CURRENT GRIDS LOOK
FINE WITH SCT POPS IN THE MTNS AND SLGT CHC OVER THE ERN PLAINS.
THE PW VALUES DO DECREASE ON SUNDAY AS THE AMS STARTS TO DRY OUT.
BEST POTENTIAL FOR STORMS WILL CONTINUE TO BE IN THE HIGH
COUNTRY...WITH ISOLD POPS OVER THE PLAINS.  MOST OF THIS ALREADY IN
THE GRIDS WITH LITTLE IF ANY ADJUSTMENTS NEEDED AT THIS POINT.  THE
FLOW ALOFT OVER CO WILL BECOME MORE WLY BY ERLY NEXT WEEK AS THE
RIDGE FLATTENS WITH THE PASSAGE OF AN TROF MOVING ACRS THE NRN
ROCKIES.  THE BEST MSTR MAY GET SUPPRESSED FURTHER SOUTH WITH DRIER
ZONAL FLOW OVER NRN CO.  AS A RESULT DRYING TREND LOOKS LIKE IT WILL
CONTINUE INTO NEXT WEEK.
&&

.AVIATION...
LOW CLOUDS ARE MOVING NORTH AND WEST ACROSS THE EASTERN PLAINS AT
THIS TIME. KDEN AND KAPA WILL LIKELY SEE SOME LOW CLOUDS FOR A FEW
HOURS AROUND 12Z. CEILINGS ARE LESS THAN 1000 FEET AND MAY BE AS LOW
AS 200 FEET. CEILINGS TO LIFT BY MID MORNING. SCATTERED
THUNDERSTORMS WILL FORM THIS AFTERNOON. HEAVY RAIN AND OUTFLOW WINDS
TO 40 MPH WILL BE POSSIBLE WITH THE STORMS. THE STORMS WILL COME TO
AN END BY 03Z.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

MEIER/COOPER
Hazardous weather outlook, Aug 8, 10:11 AM MST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT FRI AUG 08 2008

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT FRI AUG 08 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE ENTIRE STATE TODAY.
DURING THE AFTERNOON HOURS...AN UPPER LEVEL WEATHER DISTURBANCE IS
GOING TO MOVE OVER THE NORTHERN HALF OF THE STATE...PRODUCING
SCATTERED THUNDERSTORMS.  THE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE HEAVY RAINFALL...BUT STORMS ARE EXPECTED TO MAINTAIN
ENOUGH EASTWARD MOTION TO AVOID EXCESSIVE RAINFALL.  LOCALLY INTENSE
SHOWERS MAY PRODUCE ONE TO TWO INCHES OF RAIN IN 30 TO 60 MINUTES.
THESE SHOWERS WOULD PRODUCE LOCALIZED FLOODING PROBLEMS...ESPECIALLY
IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE FORECAST
AREA ON BOTH SATURDAY AND SUNDAY.  ENOUGH MOISTURE AND INSTABILITY
WILL BE PRESENT EACH AFTERNOON AND EVENING FOR LOCALLY HEAVY
RAINFALL FROM THUNDERSTORMS.  HOWEVER...THE THREAT OF SEVERE WEATHER
INCLUDING LARGE HAIL OR DAMAGING WINDS WILL BE LOW.

THE AIRMASS IS EXPECTED TO DRY AND WARM SLIGHTLY NEXT WEEK.  THIS
WILL ONLY ALLOW ISOLATED AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY.  THE THREAT OF ANY HEAVY RAINFALL WILL ALSO DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  HOWEVER...
REPORTS OF RAINFALL EXCEEDING ONE INCH IN LESS THAN 30 MINUTES WILL
BE APPRECIATED.

DANKERS/BARJENBRUCH

The radar

The Denver radar (KFTG), 68 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Jefferson

When
August 8, 12:10 PM MST
Where
Jefferson County, Evergreen
Injuries
0 direct, 1 indirect
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.630, -105.320

Hail, Weld

When
August 8, 5:10 PM MST
Where
Weld County, 8.98 mi N of Kaufman
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.910, -103.830

Hail, Weld

When
August 8, 5:10 PM MST
Where
Weld County, 8.98 mi N of Kaufman
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.910, -103.830

Thunderstorm Wind, Weld

When
August 8, 5:48 PM MST
Where
Weld County, 2.76 mi N of New Raymer Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.540, -103.870

Hail, Morgan

When
August 8, 5:50 PM MST
Where
Morgan County, 10.48 mi N of Ft Morgan Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -103.830

Hail, Jefferson

When
August 8, 6:25 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Morgan

When
August 8, 6:36 PM MST
Where
Morgan County, Wiggins
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.230, -104.070

Flash Flood, Denver

When
August 8, 7:15 PM MST to 8:30 PM MST
Where
Denver County, 3.97 mi WNW of Denver to 2.75 mi NW of South Denver
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.750, -105.000

Firefighters rescued several motorists as water quickly rose along creeks and flooded roadways. Three people were rescued along Cherry Creek when the bike path flooded.

Flash Flood, Arapahoe

When
August 8, 7:17 PM MST to 8:30 PM MST
Where
Arapahoe County, 2.76 mi N of Skyline to 1.06 mi WNW of Skyline
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.720, -104.870

Extensive flooding was reported; with several motorists stranded in standing water.

Flash Flood, Morgan

When
August 8, 7:30 PM MST to 9:30 PM MST
Where
Morgan County, 0.53 mi W of Orchard to 2.33 mi W of Hoyt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.330, -104.130

Heavy rain washed out numerous county roads from Orchard to Wiggins. Other roadways in the area were under water as up to 3 inches of rain reportedly fell.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122160, 122154, 122155, 122159, 122156, 122157, 122158, 125324, 125336, 125350.